Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Almost undetectable but CD4 count falling
Aug 23, 2009

Dear Doctor,

Thanks for a really great site, I can't tell you how much it means to me to get credible and up-to-date information about all aspects of this life with HIV.

Could you please give me your opinion of the (blood lab) development I have been through, I am quite concerned about my situation and it's starting to become a tough mental challenge for me?

I am 37 and was diagnosed HIV+ on December 28, 2008 and have probably been positive for more than 10 years. Never been sick but had a very sore mouth, dark spots on my legs (probably KS) and lost 5 pounds over 6 months.

My lab results are as follows:

December 28, 2008: VL 202,000 CD4 40

March 28, 2009: VL 96 CD4 167

June 28, 2009: VL 59 and CD4 129

I started on Atripla on January 1, 2009 and I have not missed a single dose.

Since then I have been feeling great, dark spots have disappeared and I'm back to my normal weight. But I'm quite concerned over the drop in my CD4 count. Do you think it's within an acceptable range or could be due to natural variation or measurement uncertainty? Any action I could take? And also, do you think it's concerning that my VL is not undetectable yet? Is it an indication that something is not working right?

All the best to you and keep up your fantastic work!

Response from Dr. Holodniy

Another important number to follow is the CD4 percent. You have had a great response to HIV treatment, and as long as the viral load is trending down and becomes undetectable and the CD4 percent is increasing, I would not be too concerned about the CD4 count fluctuation. The lower your CD4 count is when you start HIV treatment the longer it takes to increase and stay elevated.



Previous
PEP med
Next
Question on viral load.

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement